Functiones et Approximatio Commentarii Mathematici

Distinguishing eigenforms modulo a prime ideal

Sam Chow and Alexandru Ghitza

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider the Fourier expansions of two elements of a given space of modular forms. How many leading coefficients must agree in order to guarantee that the two expansions are the same? Sturm [20] gave an upper bound for modular forms of a given weight and level. This was adapted by Ram Murty [16] and Ghitza [5] to the case of two eigenforms of the same level but having potentially different weights. We consider their expansions modulo a prime ideal, presenting a new bound. In the process of analysing this bound, we generalise a result of Bach and Sorenson [2], who provide a practical upper bound for the least prime in an arithmetic progression.

Article information

Source
Funct. Approx. Comment. Math., Volume 51, Number 2 (2014), 363-377.

Dates
First available in Project Euclid: 26 November 2014

Permanent link to this document
https://projecteuclid.org/euclid.facm/1417010859

Digital Object Identifier
doi:10.7169/facm/2014.51.2.8

Mathematical Reviews number (MathSciNet)
MR3282633

Zentralblatt MATH identifier
1359.11034

Subjects
Primary: 11F11: Holomorphic modular forms of integral weight
Secondary: 11F25: Hecke-Petersson operators, differential operators (one variable) 11F33: Congruences for modular and $p$-adic modular forms [See also 14G20, 22E50] 11N13: Primes in progressions [See also 11B25]

Keywords
modular forms Hecke operators Fourier coefficients congruences primes in arithmetic progressions

Citation

Chow, Sam; Ghitza, Alexandru. Distinguishing eigenforms modulo a prime ideal. Funct. Approx. Comment. Math. 51 (2014), no. 2, 363--377. doi:10.7169/facm/2014.51.2.8. https://projecteuclid.org/euclid.facm/1417010859


Export citation

References

  • E. Bach, Explicit bounds for primality testing and related problems, Mathematics of Computation 55 (1990), no. 191, 355–380.
  • E. Bach and J. Sorenson, Explicit bounds for primes in residue classes, Mathematics of Computation 65 (1996), 1717–1735.
  • Z.I. Borevich and I.R. Shafarevich, Number Theory, Academic Press, 1966.
  • F. Diamond and J. Shurman, A first course in modular forms, Springer, 2005.
  • A. Ghitza, Distinguishing Hecke eigenforms, International Journal of Number Theory 7 (2011), 1247–1253.
  • D. Goldfeld and J. Hoffstein, On the number of terms that determine a modular form, Contemp. Math., AMS, 143 (1993), 385–393.
  • B. Gross, A tameness criterion for Galois representations associated to modular forms (mod $p$), Duke Mathematical Journal 61 (1990), no. 2, 445–517.
  • D.R. Heath-Brown, Zero-free regions for Dirichlet L-functions, and the least prime in an arithmetic progression, Proceedings of the London Mathematical Society 64 (1992), no. 3, 265–338.
  • N. Katz, $p$-adic properties of modular schemes and modular forms, Lecture Notes in Mathematics 350 (1973), Springer-Verlag, 69–190.
  • L. Kilford, Modular Forms: A classical and computational introduction, Imperial College Press, 2008.
  • W. Kohnen, On Fourier coefficients of modular forms of different weights, Acta Arithmetica 113 (2004), no. 1, 57–67.
  • E. Kowalski, Variants of recognition problems for modular forms, Archiv der Mathematik 84 (2005), no. 1, 57–70.
  • U.V. Linnik, On the least prime in an arithmetic progression. I. The basic theorem, Rec. Math. (Mat. Sbornik) N.S., 15 (57) (1944), 139–178.
  • U.V. Linnik, On the least prime in an arithmetic progression. II. The Deuring-Heilbronn phenomenon, Rec. Math. (Mat. Sbornik) N.S., 15 (57) (1944), 347–368.
  • G. Martin, The least prime primitive root and the shifted sieve, Acta Arithmetica 80 (1997), no. 3, 277–288.
  • M. Ram Murty, Congruences between modular forms, London Mathematical Society Lecture Note Series 247 (1997), Cambridge University Press, 309–320.
  • V. Shoup, Searching for primitive roots in finite fields, Math. Comp. 58 (1992), 369–380.
  • W. Stein, Modular Forms, a Computational Approach, Graduate Studies in Mathematics 79, American Mathematical Society, 2007. With an appendix by Paul E. Gunnells.
  • W. Stein et al., Sage Mathematics Software (Version 5.1), The Sage Development Team, 2012, http://www.sagemath.org.
  • J. Sturm, On the congruence of modular forms, Lecture Notes in Mathematics 1240 (1987), Springer-Verlag, 275–280.
  • T. Xylouris, On Linnik's constant, Acta Arithmetica 150 (2011), no. 1, 65–91.